Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 132, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 19, 1997, 3:04 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 1997, 3:04 PM MDT (21:04 UTC)
- Expired
- Aug 19, 1997, 4:05 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:05 PM MDT | Hail 0.75 | Ellicott, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 2473 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 192105 RRA SVRPUB COC041-192205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 304 PM MDT TUE AUG 19 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 405 PM MDT * SOME LOCATIONS AFFECTED FALCON AFB BY 310 PM ELLICOTT BY 310 PM TRUCKTON BY 330 PM * AT 300 PM RADAR SHOWED A SEVERE STORM 5 MILES NORTHWEST OF ELLICOTT MOVING SOUTHEAST AT 15 MPH.> AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. BF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:21 PM MDT, 43 minutes earlier.
Area forecast discussion, Aug 19, 2:21 PM MDT, 43 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 220 PM MDT THU AUG 19 1997 CHALLENGE TONIGHT...THUNDERSTORM COVERAGE AND TEMPERATURES. MORE ACTIVITY OVER THE MOUNTAINS THIS AFTERNOON THAN I HAD PREVIOUSLY ANTICIPATED. SUSPECT FAVORED NORTHWESTLY FLOW THE MAIN CULPRIT. SEEMS LIKE NORTHWESTERLY FLOW CAN GENERATE THUNDERSTORMS OVER THE MOUNTAINS EVEN IF ALL OTHER INDICATORS POINT TO NO. ANYWAY...MODELS HAVE JETSTREAM RUNNING WEST TO EAST ACROSS NORTHERN COLORADO...WITH ASSOCIATED LEFT FRONT DYNAMICS ONLY EFFECTING EXTREME NORTHEAST COLORADO AND AREAS NORTH. SO...EXPECT MAIN MECHANISM FOR THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING WILL BE INTERACTION OF NORTHWESTERLY FLOW WITH TERRAIN. AS POINTED OUT BY OBSERVANT COWORKER...RADAR INDICATES THAT BOUNDARY INTERACTIONS ARE ALSO TRIGGERING A FEW STORMS THIS AFTERNOON...SO THIS AN ADDITIONAL SOURCE FOR CONVECTION. ACTIVITY SHOULD BE CONFINED MAINLY TO THE MOUNTAINS AND ADJACENT PLAINS THIS EVENING WITH ISOLATED ACTIVITY ELSEWHERE DUE TO BOUNDARY INTERACTIONS. AS FOR TEMPERATURES...WILL GO LOWER THAN MOS FORECASTS TONIGHT. SURFACE DEWPOINTS HAVE REALLY DROPPED BACKED IN MANY AR|EAS. WITH GENERALLY CLEAR SKIES AND LIGHT WINDS EXPECTED FOR LATER THIS EVENING...DRY SURFACE AIR SHOULD ALLOW FOR OPTIMAL RADIATIVE COOLING. LW
In the hours before
Special weather statement, Aug 19, 11:15 AM MDT, 3 hours 49 minutes before
COZ060>081-200600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1115 AM MDT TUE AUG 19 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER WESTERLY FLOW HAS SPREAD DRIER AIR OVER THE REGION TODAY. HOWEVER... THERE IS STILL ENOUGH MOISTURE FOR ISOLATED THUNDERSTORMS ALONG AND NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND SPOTTER ACTIVATION IS NOT EXPECTED. LW
Special weather statement, Aug 19, 11:16 AM MDT, 3 hours 48 minutes before
COZ060>081-200600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1115 AM MDT TUE AUG 19 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER WESTERLY FLOW HAS SPREAD DRIER AIR OVER THE REGION TODAY. HOWEVER... THERE IS STILL ENOUGH MOISTURE FOR ISOLATED THUNDERSTORMS ALONG AND NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND SPOTTER ACTIVATION IS NOT EXPECTED. LW
Special weather statement, Aug 19, 2:35 PM MDT, 29 minutes before
COZ071>073-192140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 234 PM MDT TUE AUG 19 1997 ...SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHERN TELLER AND NORTHERN EL PASO COUNTIES... EXPECT SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO MOVE SOUTHEAST OF HIGHWAY 24 THROUGH 250 PM...AND ACROSS THE OPEN COUNTRY OF SOUTHEAST EL PASO COUNTY EAST OF HIGHWAY 94 THROUGH 310 PM. BRIEF HEAVY RAIN...SMALL HAIL....GUSTY WINDS...AND LIGHTNING WILL BE THE MAIN THREATS FROM THESE STORMS. AT 225 PM MDT RADAR DETECTED AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS LOCATED FROM 3 MILES NORTHWEST OF MANITOU SPRINGS EXTENDING NORTHEAST THROUGH THE BLACK FOREST AREA TO 7 MILES NORTH NORTHWEST OF PEYTON. ANTOEHR THUNDERSTORM WAS LOCATED 5 MILES EAST OF FALCON. OTHER WEAKER THUNDERSTORMS WERE DEVELOPING OVER WESTERN PORTIONS OF FREMONT COUNTY. MOVEMENT OF THESE STORMS WAS SOUTHEAST AROUND 15 MPH.
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.